High Wind, McLean
- When
- March 31, 4:00 PM CST to 5:00 PM CST
- Where
- McLean forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
A deepening area of low pressure produced strong winds across portions of central Illinois during the afternoon hours of the 31st. The gusty winds were enhanced by showers over McLean county, producing minor wind damage to several outbuildings.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A deepening area of low pressure produced strong winds across portions of central Illinois during the afternoon hours of the 31st. The gusty winds were enhanced by showers over McLean county, producing minor wind damage to several outbuildings. In addition, several semi trailers were blown off the highway and rolled over. The highest measured wind gust was 62 miles per hour at the Central Illinois Regional Airport in Bloomington, but several other reports of wind gusts between 50 and 60 miles per hour were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 31, 1:08 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 208 PM CDT MON MAR 31 2008 .DISCUSSION... ISSUED 145 PM CDT MON MAR 31 2008 TIMING OF COLD FRONT AND SEVERE THREAT ACRS THE FORECAST AREA THIS EVE THE MAIN FORECAST CHALLENGE...AT LEAST IN THE SHORT TERM. OUR NEXT CONCERN WILL BE WITH ANOTHER STORM SYSTEM FOR LATE WED THRU FRI MORNING AND ITS MAIN AFFECT ON OUR AREA. LATEST SFC ANALYSIS HAS LOW PRESSURE SOUTH OF DES MOINES EARLY THIS AFTERNOON WITH A COLD FRONT TRAILING SOUTH FROM THE LOW OVR WRN MO. MORNING CONVECTION ACRS CNTRL IL HAS SHIFT NORTH WITH THE WARM FRONT WHILE A SECONDARY COMPLEX OF STORMS WAS TRACKING ACRS SOUTH CENTRL MO HEADING FOR THE SOUTHERN THIRD OF OUR FCST AREA. THE MCV THAT IS ASSOCIATED WITH THIS COMPLEX HAS PRODUCED SOME INTENSE SURFACE WIND GUSTS OVR NE MO AND WRN MO. THE NWRN FRINGES OF THE MCV HAS EFFECTIVELY SCOURED OUT THE LOWER CLOUDS WITH SUNSHINE INCREASING IN COVERAGE ACRS NW AND NORTH CNTRL MO EARLY THIS AFTN WITH SURFACE BASE CAPES INCREASING AGAIN IN THIS AREA WHICH IS JUST AHEAD OF THE STRONG COLD FRONT. SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT COLD FRONT IS FORECAST TO RACE ACRS CNTRL IL THIS EVENING AND BE EAST OF THE STATE LINE BETWEEN 06Z AND 09Z. AS STATED YESTERDAY IT APPEARS MORE OF A LOW CAPE HIGH SHEAR EVENT LATE THIS AFTN AND EVENING WITH EMBEDDED HP SUPERCELLS AND AN ATTENDANT LARGE HAIL AND WIND DAMAGE THREAT...WITH ISOLATED TORNADOES GIVEN THE LARGE 0-3KM HELICITY VALUES. AS THE SFC LOW SHIFTS INTO NW IL...LOW LVL WINDS MAY BACK ENOUGH ACRS OUR FAR NW COUNTIES TO ENHANCE THE TOR THREAT FOR A BRIEF TIME THIS EVENING...OTHERWISE IT APPEARS THAT THE CONVECTIVE MODE WL TRANSLATE MORE INTO DAMAGING WIND THREAT LATER THIS EVENING AS THE FRONT SHIFTS TO THE EAST. PRECIP WATER VALUES IN THE 1 TO 1.25 INCH RANGE WILL CERTAINLY SUGGEST THE THREAT FOR ADDL HEAVY RAINFALL...ESPECIALLY IN THE AREAS THAT DONT NEED IT IN OUR SOUTHEAST. WL CONTINUE WITH THE FLASH FLOOD WATCH IN THAT AREA THRU TONIGHT. THE FRONT SHOULD BE PUSHING WELL EAST OF THE AREA TOMORROW MORNING WITH ANY LINGERING POST FRONTAL SHOWERS JUST TO OUR EAST...FOLLOWED BY GUSTY NORTHWEST WINDS AND COOLER TEMPERATURES. HIGH PRESSURE SHOULD THEN DOMINATE OUR WEATHER THROUGH MOST OF WEDNESDAY BEFORE THE NEXT IN A SERIES OF STRONG SHORTWAVES STARTS TO AFFECT THE SRN PLAINS AND MID MISSISSIPPI VALLEY STARTING WED NIGHT AND CONTINUING INTO AT LEAST THURSDAY NIGHT. MODELS HAVE CONTINUED TO SHOW A SLOWER AND MORE SOUTHERN TRACK WITH THIS SYSTEM WITH THE HEAVIEST RAINS EXPECTED ACRS THE INTERSTATE 70 CORRIDOR. THE LATEST ECMWF CONTINUES WITH THIS TREND WITH THE SFC LOW TRACKING SOUTH OF OUR CWA THURSDAY AND THURSDAY NIGHT WITH MOST OF OUR AREA EXPERIENCING COOL EASTERLY FLOW AND PERIODS OF SHOWERS WITH THE MAIN CONVECTIVE THREAT ACRS THE SOUTHEAST THIRD OF THE AREA. LONG TERM...FRIDAY THROUGH MONDAY MODELS NOT DEVIATING MUCH FROM PREVIOUS RUNS IN DEPICTING A VERY ACTIVE FLOW PATTERN ACRS THE LOWER 48 THRU THE PERIOD. A RATHER STRONG UPPER LOW DROPS IS FORECAST TO MOVE SOUTH TO NEAR HUDSON BAY EFFECTIVELY KEEPING THE STRONGER FLOW/STORM TRACK OVR THE SRN PLAINS AND MIDWEST. STORMS PUSHING IN FRM THE WEST WL DIG INTO THE SRN ROCKIES AND PLAINS AND TURN EAST NORTHEAST INTO THE OHIO RIVER VALLEY. THIS SHOULD CONTINUE TO OCCUR ABOUT EVERY 2 TO 3 DAYS...BRINGING ADDL RAIN CHANCES TO THE AREA. SHOWER CHANCES WILL HOLD THRU AT LEAST THE FIRST HALF OF FRIDAY WITH SLIGHT CHANCE POPS ADDED FOR SUNDAY AND MONDAY AS ANOTHER DISTURBANCE MOVES OUT FROM THE SRN PLAINS AND BEGINS TO AFFECT THE REGION WITH MORE RAINFALL. SMITH && .AVIATION... ISSUED 1252 PM CDT MON MAR 31 2008 WIDESPREAD IFR/LIFR CIGS SLOWLY PUSHING NORTHWARD TOWARDS THE WARM FRONT THIS AFTERNOON...BUT SURE IS TAKING ITS TIME. OVERALL EXPECT PREVAILING CONDITIONS TO SLOWLY IMPROVE TO MVFR FOR SPI/DEC/CMI... LIKELY HOLDING ONTO THE LOWER CIGS/VISBYS AT PIA AND ESPECIALLY BMI GIVEN ITS NORMAL TENDENCIES. HOWEVER... SCATTERED CONVECTION LOOKS TO CONTINUE TO BE AN ISSUE THROUGH EARLY THIS AFTERNOON FOR ALL SITES... WHICH COULD BRING TEMPO CONDITIONS INTO THE VFR RANGE AGAIN. MCV MOVING INTO W/C ILLINOIS WILL TRACK ACROSS THE AREA... BRINGING MORE PROLONGED PERIODS OF SHRA/TSRA TO AREAS SOUTH OF THE ILLINOIS RIVER. THINK THIS WILL HELP TO CLEAR OUT SOME OF THE LOWER VISBYS AND CIGS LATER THIS AFTERNOON... BUT ANOTHER ROUND OF THUNDERSTORMS LIKELY TO MOVE THROUGH WITH COLD FROPA TONIGHT. CONDITIONS SHOULD IMPROVE BY MORNING...BUT EXPECT DIURNAL CU AND SCU TO DEVELOP BY LATE MORNING ACROSS THE NORTHERN TERMINALS...WITH BASES STARTING OUT IN THE MVFR RANGE...MIXING ABOVE 3KFT BY AFTERNOON. HARDIMAN && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ILZ052-054>057- 061>063-066>068-071>073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 341 PM CDT MON MAR 31 2008 ILZ027>031-036>038-040-041-011100- FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 341 PM CDT MON MAR 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA AGAIN TONIGHT AHEAD OF A COLD FRONT...CURRENTLY OVER CENTRAL IOWA AND WESTERN MISSOURI. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND GUSTY WINDS BEING THE PRIMARY THREAT. THE THREAT FOR SEVERE WEATHER WILL END AS THE COLD FRONT EXITS ILLINOIS IN THE MIDNIGHT TO 4 AM TIME FRAME. GUSTY WINDS OF 30 TO 40 MPH WILL ALSO BE POSSIBLE THIS EVENING...EVEN AWAY FROM STRONGER STORMS. PORTIONS OF THE ILLINOIS RIVER REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT INTO THURSDAY NIGHT AS ANOTHER WEATHER SYSTEM PUSHES SOUTH OF THE REGION. SEVERE WEATHER IS NOT ANTICIPATED WITH THIS WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT...ROUGHLY FROM 600 PM UNTIL MIDNIGHT. ILZ042>051-053-011100- CASS-CHAMPAIGN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON- SCOTT-VERMILION- 341 PM CDT MON MAR 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THIS EVENING...AND ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT AS IT MOVES ACROSS THE AREA LATER TONIGHT. SOME OF THE STORMS LATER TONIGHT MAY APPROACH SEVERE LIMITS... WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. GUSTY SOUTH TO SOUTHWEST WINDS OF 30 TO 45 MPH WILL ALSO BE POSSIBLE TONIGHT...EVEN OUTSIDE OF THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER WILL END AS THE COLD FRONT EXITS ILLINOIS IN THE 11 PM TO 3 AM TIME FRAME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT INTO THURSDAY NIGHT AS ANOTHER WEATHER SYSTEM PUSHES SOUTH OF THE REGION. SEVERE WEATHER IS NOT ANTICIPATED WITH THIS WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT...ROUGHLY FROM 600 PM UNTIL MIDNIGHT. ILZ052-054>057-061>063-066>068-071>073-011100- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY- 341 PM CDT MON MAR 31 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS...WITH TORRENTIAL RAIN...WILL MOVE ACROSS THE AREA TONIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON...WITH LOCALLY HIGHER AMOUNTS. THIS WILL RESULT IN THE THREAT FOR LOCALIZED FLOODING. IN ADDITION TO THE RAINFALL...A FEW STORMS MAY APPROACH SEVERE LIMITS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MOST LIKELY THREATS. GUSTY WINDS OF 30 TO 40 MPH WILL ALSO BE POSSIBLE TONIGHT...EVEN AWAY FROM STRONGER THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER WILL END AS THE COLD FRONT EXITS ILLINOIS IN THE MIDNIGHT TO 4 AM TIME FRAME. SEVERAL AREA RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY NIGHT INTO THURSDAY NIGHT AS ANOTHER WEATHER SYSTEM MOVES WELL SOUTH OF THE AREA. AT THIS TIME...IT DOES NOT APPEAR AN ORGANIZED SEVERE WEATHER THREAT WILL ACCOMPANY THIS WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE TONIGHT...ROUGHLY FROM 600 PM UNTIL 100 AM. HARDIMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1226 PM CDT MON MAR 31 2008 ILZ040-041-047>052-061-312000- SCHUYLER-MASON-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-SHELBY- INCLUDING THE CITIES OF...HAVANA...JACKSONVILLE...SPRINGFIELD... TAYLORVILLE...SHELBYVILLE 1226 PM CDT MON MAR 31 2008 ...LOCALIZED DAMAGING WIND GUSTS POSSIBLE EARLY THIS AFTERNOON... THERE HAVE BEEN SEVERAL REPORTS OF LOCALIZED DAMAGING WINDS ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST MISSOURI LATE IN THE MORNING INTO EARLY THIS AFTERNOON. ALTHOUGH THERE ARE SCATTERED SHOWERS AND THUNDERSTORMS IN THE AREA...THESE LOCALIZED WINDS GUSTS WERE NOT ASSOCIATED WITH ANY OF THE THUNDERSTORMS...BUT ARE BEING PRODUCED BY AN INTENSIFYING AREA OF LOW PRESSURE ACROSS SOUTHERN IOWA EARLY THIS AFTERNOON. WIND GUSTS OF UP TO 55 MPH WILL BE POSSIBLE IN A FEW LOCATIONS OVER SOUTH AND WEST CENTRAL ILLINOIS INTO THE MID AFTERNOON HOURS...INCLUDING RUSHVILLE...JACKSONVILLE...SPRINGFIELD AND TAYLORVILLE. PEOPLE SHOULD BE ALERT FOR RAPIDLY CHANGING CONDITIONS THIS AFTERNOON AND BE PREPARED FOR THE LOCALIZED STRONG TO POSSIBLY DAMAGING WINDS. SMITH
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88051.